Alert archive / Kentucky / Red Flag Warnings in 2013
Red Flag Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Mar 10, 2013, 2:33 PM EDT for 33 counties in Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2013, 2:33 PM EDT (18:33 UTC)
- Expired
- Mar 10, 2013, 8:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
958 WWUS83 KJKL 101833 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 233 PM EDT SUN MAR 10 2013 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR EASTERN KENTUCKY... .STRONG SOUTH WINDS GUSTING AT TIMES TO AROUND 20 MPH HAS COUPLED WITH UNUSUALLY WARM TEMPERATURES TO CREATE DANGEROUS FIRE WEATHER CONDITIONS. LOW RELATIVE HUMIDITIES WILL CONTINUE UNTIL NEAR SUNSET WHEN THE SOUTH WINDS WILL HAVE TRANSPORTED ENOUGH MOISTURE TO RAISE THE RELATIVE HUMIDITIES ABOVE CRITICAL VALUES. EXPECT WINDS TO REMAIN GUSTY FROM THE SOUTH AS A COLD FRONT APPROACHES THE AREA. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-110000- /O.NEW.KJKL.FW.W.0001.130310T1833Z-130311T0000Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 233 PM EDT SUN MAR 10 2013 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR EASTERN KENTUCKY... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING FOR STRONG WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 044 FLEMING...FIRE WEATHER ZONE 050 MONTGOMERY...FIRE WEATHER ZONE 051 BATH...FIRE WEATHER ZONE 052 ROWAN...FIRE WEATHER ZONE 058 ESTILL...FIRE WEATHER ZONE 059 POWELL...FIRE WEATHER ZONE 060 MENIFEE...FIRE WEATHER ZONE 068 ROCKCASTLE...FIRE WEATHER ZONE 069 JACKSON... FIRE WEATHER ZONE 079 PULASKI...FIRE WEATHER ZONE 080 LAUREL... FIRE WEATHER ZONE 083 WAYNE...FIRE WEATHER ZONE 084 MCCREARY... FIRE WEATHER ZONE 085 WHITLEY...FIRE WEATHER ZONE 086 KNOX... FIRE WEATHER ZONE 087 BELL...FIRE WEATHER ZONE 088 HARLAN... FIRE WEATHER ZONE 104 ELLIOTT...FIRE WEATHER ZONE 106 MORGAN... FIRE WEATHER ZONE 107 JOHNSON...FIRE WEATHER ZONE 108 WOLFE... FIRE WEATHER ZONE 109 MAGOFFIN...FIRE WEATHER ZONE 110 FLOYD... FIRE WEATHER ZONE 111 LEE...FIRE WEATHER ZONE 112 BREATHITT... FIRE WEATHER ZONE 113 KNOTT...FIRE WEATHER ZONE 114 OWSLEY... FIRE WEATHER ZONE 115 PERRY...FIRE WEATHER ZONE 116 CLAY... FIRE WEATHER ZONE 117 LESLIE...FIRE WEATHER ZONE 118 LETCHER... FIRE WEATHER ZONE 119 MARTIN AND FIRE WEATHER ZONE 120 PIKE. * TIMING... * WINDS...SOUTH 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...AS LOW AS 18 PERCENT. * IMPACTS...FIRE GROWTH COULD BECOME DANGEROUSLY UNCONTROLLABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ DUSTY
1 follow-up statement
992 WWUS83 KJKL 102349 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 749 PM EDT SUN MAR 10 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-110100- /O.EXP.KJKL.FW.W.0001.000000T0000Z-130311T0000Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 749 PM EDT SUN MAR 10 2013 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR EASTERN KENTUCKY... GUSTY WINDS HAVE DIMINISHED AND RELATIVE HUMIDITIES HAVE RECOVERED TO ABOVE 25 PERCENT AT MOST LOCATIONS. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 10, 12:52 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Mar 10, 12:52 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1252 PM EDT SUN MAR 10 2013 .UPDATE... ISSUED AT 945 AM EDT SUN MAR 10 2013 FCST ON TRACK. UPDATED GRIDS WITH LATEST OBS. WINDS BEGINNING TO PICK UP IN CNTRL KY. EXPECT BETTER WINDS THIS AFTERNOON. THIS CURRENTLY WELL PORTRAYED IN THE ZONES. NO UPDATE REQUIRED. UPDATE ISSUED AT 646 AM EDT SUN MAR 10 2013 QUIET MORNING ONGOING WITH NO UPDATE NEEDED. && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 300 AM EST SUN MAR 10 2013 A TIGHTENING PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND A SURFACE TROUGH TO THE WEST WILL LEAD TO SLIGHTLY STRONGER SOUTH WINDS TODAY WITH EVEN WARMER WEATHER SURGING NORTHWARD ACROSS EASTERN KENTUCKY TODAY. THIS WILL SEND AFTERNOON TEMPERATURES WELL INTO THE 60S AND APPROACHING 70 IN SOME AREAS. MODELS HAVE SLOWED DOWN THE SURFACE TROUGH AS IT PUSHES EAST TONIGHT WITH ALL OF EASTERN KENTUCKY LIKELY STAYING DRY THROUGH MOST OF TONIGHT. WITH PARTIAL CLEARING AGAIN POSSIBLE TONIGHT...SOME RIDGE/VALLEY SPLITS WILL LIKELY DEVELOP ONCE AGAIN WITH VALLEYS FALLING BACK INTO THE 40S AND RIDGES STAYING AROUND 50. RAIN STILL LOOKS LIKE A GOOD BET ON MONDAY AS THE SURFACE TROUGH PUSHES ACROSS THE AREA. GOOD MOISTURE AND DYNAMICS WILL LEAD TO WIDESPREAD RAIN ACROSS THE AREA WITH UP TO AN INCH OF RAIN POSSIBLE. HIGHEST RAINFALL TOTALS WILL LIKELY REMAIN NEAR THE I-75 CORRIDOR. CANNOT RULE OUT A STRAY THUNDERSTORM MONDAY EVENING...BUT NOT CONFIDENT ENOUGH TO INCLUDE IT IN THE FORECAST AT THIS TIME. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 425 AM EDT SUN MAR 10 2013 THE EXTENDED FORECAST PERIOD BEGINS WITH A BRIEF AMPLIFICATION OF AN EASTERN TROUGH AND RIDGING NEAR THE WEST COAST OF THE CONUS. INITIALLY... A CLOSED UPPER LEVEL LOW WILL BE OPENING UP AND THEN DRIFT INTO ONTARIO WITH A SECONDARY DISTURBANCE IN THE NORTHERN STREAM DROPPING INTO THE GREAT LAKES WHICH HELPS AMPLIFY THE EASTERN CONUS TROUGH. EVENTUALLY THE AXIS OF THIS TROUGH SHIFTS TO THE EASTERN SEABOARD AND THE WESTERN ATLANTIC FROM WED INTO THU. FROM MID WEEK INTO THE WEEKEND... THE REGION WILL BE LEFT IN NW BETWEEN THE TROUGH TO OUR EAST AND THE RIDGING GRADUALLY SHIFTING EAST INTO THE ROCKIES. THIS NORTHWEST FLOW WILL LEAD TO A FEW SHORT WAVES TRAVERSE OVER THE RIDGE IN THE WEST/NORTHERN ROCKIES AND THEN TOWARD THE GREAT LAKES AND THE OHIO VALLEY WED INTO FRIDAY. BY THE END OF THE EXTENDED ON SATURDAY...THE UPPER LOW LIFTS INTO THE NEW ENGLAND MARITIMES AS ANOTHER CLIPPER LIKE WAVE DROPS INTO EASTERN KENTUCKY. WITH THE MID LEVEL WAVE STILL WEST OF THE REGION AT THE START OF THE PERIOD AND THE COLD FRONT ENTERING THE REGION AT THAT TIME...THE THREAT FOR SHOWERS WILL LINGER INTO MON NIGHT. LATE MON NIGHT INTO EARLY ON TUESDAY...LOW LEVEL MOISTURE IS FORECAST TO REMAIN IN PLACE ON THE GFS AND NAM AND UPSLOPE COMPONENT MAY BE ABLE TO GENERATE SOME DRIZZLE INTO TUE AM...ESPECIALLY IN THE SOUTHEAST. AT THE SAME TIME... THE HIGH TERRAIN GENERALLY ABOVE 2500 FEET WILL BE COOLING OFF WITH 850 MB TEMPS PROGGED TO DROP TO AROUND -3C...PERHAPS COOLER BEHIND THE FRONT NEAR 12Z ON TUE. IF SUFFICIENT MOISTURE LINGERS SOME FREEZING DRIZZLE MIGHT OCCUR ABOVE 2500 FEET LATE MON NIGHT INTO EARLY ON TUE NEAR THE VA BORDER ON THE HIGHER POINTS OF PINE MTN...BLACK MTN AND THE FLATWOODS AREA OF PIKE COUNTY. LOW LEVEL MOISTURE WILL LINGER THE LONGEST IN THE SOUTHEAST AND EAST AND WENT MORE PESSIMISTIC FOR CLOUDS INTO THE DAY ON TUE. WE CONTINUED WILL ALSO KEEP TUESDAY AFTERNOON HIGHS TEMPERED DOWN A BIT...POSSIBLY NOT ENOUGH DUE TO THE LOW LEVEL CLOUD COVER EXPECTED...ESPECIALLY OVER THE EASTERN COUNTIES BORDERING VA AND WV. SOME CONCERN IN THE FORECAST WITH THESE CLIPPER LIKE SYSTEMS FROM MID TO LATE WEEK AS RUN TO RUN AND MODEL TO MODEL DIFFERENCES REMAINS. AT THIS POINT WE KEPT POPS BELOW 15 PERCENT FOR TUE NIGHT TO WED SYSTEM PASSING TO OUR NORTH. A FLURRY OR SPRINKLE ALONG OUR EASTERN AND NORTHEASTERN PERIPHERY CANNOT BE COMPLETELY RULED OUT WITH THIS...BUT CONFIDENCE WAS TOO LOW TO INCLUDE ATTM. THE MODEL BLEND HAD MORE IN THE WAY OF SLIGHT CHANCE TO CHANCE POPS WITH SYSTEMS LATER IN THE WEEK/WEEKEND THAT SHOULD HAVE A BIT MORE MOISTURE TO WORK WITH AND TRACK CLOSER TO EASTERN KY. OVERALL...THIS WAS GENERALLY ACCEPTED WITH THE AIRMASS HAVING MODERATE MID TO LATE WEEK FOR ANY PRECIP TO BE IN THE FORM OF RAIN. OTHERWISE....DURING THE EXTENDED...NOT A HUGE CHANGE IN AIR MASS IS EXPECTED AS THE UPPER LOW OVER THE NORTHEAST/EASTERN CANADA WILL KEEP A SLOW PROGRESSION TO THE PATTERN AND A HUGE TEMPERATURE SWING IS NOT EXPECTED THROUGH THE EXTENDED. ACTUALLY HIGHS AND LOWS THROUGH THE EXTENDED LOOK TO BE RIGHT AROUND AVERAGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1252 PM EDT SUN MAR 10 2013 VFR CONDITIONS WILL HOLD THROUGH THE PERIOD WITH JUST SOME MID AND HIGH LEVEL CLOUDS TO CONTEND WITH AT TIMES. OTHERWISE...SOUTH WINDS WILL PICK UP ESPECIALLY THIS AFTERNOON...WITH SUSTAINED WINDS OF AROUND 10 KTS AND GUSTS AT LEAST IN THE 15 TO 20 KT RANGE... ESPECIALLY WEST. A STRONG LOW LEVEL JET WILL DEVELOP TONIGHT ACROSS THE AREA...LEADING TO LOW LEVEL WIND SHEAR TONIGHT. SHRA BEGIN MOVING INTO THE AREA LATE IN THE PERIOD WITH CIGS LOWERING TO NEAR MVFR. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DUSTY SHORT TERM...KAS LONG TERM...JP AVIATION...DUSTY
Hazardous weather outlook, Mar 10, 4:17 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 417 AM EDT SUN MAR 10 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 417 AM EDT SUN MAR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FREEZING DRIZZLE IS POSSIBLE LATE MONDAY NIGHT AND EARLY ON TUESDAY MORNING ABOVE 2500 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KAS/JP
Nearby
Red Flag Warnings in Kentucky, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.